advertisement
Question
Posted by: A | 2010/03/29

Bi-polar

My elderly mother has bipolar and coronary heart disease. She was on risperdal and tegretol for many years which worked so well and controlled the bipolar disorder effectively.
Her cardiologist stopped these meds because of her heart condition, as the result the manic episodes have returned.

She was recently on epilim but it was stopped as she was drowsy and prone to falling. Epilim was suggested as a safer alternative because of her heart condition. She now only takes a mild tranquiliser, zopax which doesent help at all.


Please advise what possible meds she could take. Her manic episodes are not good for her heart condition either. These frequent mood swings, esp the manic episodes are making her life and mine and her familys a misery.

I would really appreciate some help, thanks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

A cardiologist may be aware of some of the risks of some psych drugs, but is unlikely to be aware of their benefits and at times importance. In an older person, controlling bipolar disorder, or the effects of senile or vascular dementia or Alzheimers, is important and difficult to plan.
It has been shown in some studies that people who take some drugs, including the often brilliant Risperidone / Risperdal, may increase the risk of some forms of heart attack and stroke.
But one has to get this into perspective, and recognise the commonness and risk of these conditions in all older people, and the risk of uncontrolled bipolar disorder or uncontrolled behavioural disturbances in dementia, which are also not good for the heart.
And as you mention where some alternatives make the person drowsy, they will be more prone to fall, increasing the risk of head injury and/or hip fracture, both of which are dangerous in their own right. And tranquillizers including Zopax, have similar risks with the drowsiness they induce.
Decisions about medicating her bipolar and related disorders should be taken by a proper specialist psychiatrist after fully assessing her and her situation.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/03/30

A cardiologist may be aware of some of the risks of some psych drugs, but is unlikely to be aware of their benefits and at times importance. In an older person, controlling bipolar disorder, or the effects of senile or vascular dementia or Alzheimers, is important and difficult to plan.
It has been shown in some studies that people who take some drugs, including the often brilliant Risperidone / Risperdal, may increase the risk of some forms of heart attack and stroke.
But one has to get this into perspective, and recognise the commonness and risk of these conditions in all older people, and the risk of uncontrolled bipolar disorder or uncontrolled behavioural disturbances in dementia, which are also not good for the heart.
And as you mention where some alternatives make the person drowsy, they will be more prone to fall, increasing the risk of head injury and/or hip fracture, both of which are dangerous in their own right. And tranquillizers including Zopax, have similar risks with the drowsiness they induce.
Decisions about medicating her bipolar and related disorders should be taken by a proper specialist psychiatrist after fully assessing her and her situation.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement